I appreciate Dr. Matsumura's interest. The propofol formulation in my case did not contain metabisulfite.
Regarding the patient's depth of anesthesia, I would like to point out that despite thorough preoxygenation, she desaturated before any airway instrumentation, suggesting that bronchospasm was evolving before intubation. She had received 1 mg midazolam and 50 μg fentanyl and approximately 2.5 mg/kg propofol for induction. I doubt that light anesthesia caused her event.
The philosopher David Hume believed that an effect could never be absolutely attributed to a given cause despite their temporal association. Although there were certainly other possible causes for the problems reported by myself and others, their association with rapacuronium, a newly released drug known to produce mild bronchospasm, made it necessary to report these events to the anesthesia community.
Steven S. Kron, M.D.
© 2002 American Society of Anesthesiologists, Inc.